0
Health News Wed, 26 Jan 2011

Be more cautious in the prescription of "Nimesulide"

Kumasi Jan 26, GNA - Medical Officers have been asked to be more cautious in the prescription and dispensing of "Nimesulide" to patients, especially children.

This comes amidst growing global concern about the harmful and damaging effect of the drug on the liver.

"Nimesulide" is an analgesic (pain killer) that is also used to control inflammation and high body temperature.

The Drug Information Unit of the Komfo Anokye Teaching Hospital (KATH), in its latest News letter publication, reminded doctors that the Food and Drugs Board (FDB) is currently reviewing the safety of the drug.

It made reference to the World Health Organization's (WHO) "Information Exchange System Alert", which shows that there are a total of 320 reports of liver and biliary disorders in patients, who received "Nimesulide."

ADVERTISEMENT

Out of these cases, 18 had been proved to be the result of the drug's use.

It said doctors should make sure that they continuously monitor the function of the liver of patients on such medicines.

It must be stopped immediately if patients show the slightest symptom of liver damage.

The publication advised the public to also report all adverse reaction on the use of the drug to the FDB.

Source: GNA